Texas, 2006Tornadoes and Flash Flooding in Texas, May 5 to 6, 2006
May 5 to 6, 2006 · NWS EWX · 19 events in 9 counties and zones
8 flash flood, 6 hail, 3 tornado, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 5, 9:02 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, May 5, 9:02 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1002 PM CDT FRI MAY 5 2006
.UPDATE...
UPDATED FORECAST TO RECONFIGURE 1ST PERIOD POPS...DECREASING THEM
PRIOR TO MIDNIGHT AND HOLDING THEM 10-30 PERCENT BELOW PREVIOUS
FORECAST ACROSS OUR SOUTHWESTERN TWO-THIRDS. KEPT PREVIOUS HIGH POP
FORECAST FOR THE NORTHERN HILL COUNTRY AND AUSTIN METRO AREA. HEAVY
RAIN...WITH THE POTENTIAL FOR ANOTHER ROUND OF DAMAGING WINDS
APPEARS LIKELY FOR OUR NORTH CENTRAL AND NORTHEAST COUNTIES AFTER
MIDNIGHT.
NEW SUITE OF PRODUCTS OUT SHORTLY.
&&
.PREV DISCUSSION... (ISSUED 636 PM CDT FRI MAY 5 2006)
AVIATION...
ANOTHER NIGHT OF SEVERE WEATHER. SHRA/TSRA CURRENTLY DEVELOPING
W AND SW OF KSAT AND CURRENT MOTION IS NE. VFR WILL PREVAIL
EXCEPT MVFR IN THE LOCATIONS THAT ARE NEAR OR IN TSRA...WITH A
BRIEF PERIOD OF IFR IN THE VCNTY OF TSRA. MCS LIKELY LATER TONIGHT
AND WILL MOVE E/SE THROUGH THE AREA AFTER MIDNIGHT AND THEN MOVG E
SATURDAY MORNING. WINDS WILL REMAIN LIGHT EXCEPT IN OR NEAR TSRA.
PREV DISCUSSION... (ISSUED 531 PM CDT FRI MAY 5 2006)
UPDATE...
UPDATED FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH #295 AND
REESTABLISH NEAR TERM TEMP...DEWPOINT AND WIND TRENDS.
NEW SUITE OF PRODUCTS OUT SHORTLY.
PREV DISCUSSION... (ISSUED 350 PM CDT FRI MAY 5 2006)
DISCUSSION...
SURFACE BOUNDARY ALONG A BRENHAM TO SAN MARCOS TO SAN ANGELO
LINE WITH 850 MB BOUNDARY ALONG A CAMERON TO TEMPLE TO BROWNWOOD
LINE. SERIES OF WEAK MID LEVEL SHORT-WAVES OUT AHEAD OF UPPER
TROUGH OVER ARIZONA WITH STRONG UPPER DIFFLUENCE. PWS OF 1.3 TO
1.6 INCHES (135 PERCENT OF AVERAGE). THERE WILL BE ANOTHER ROUND
OF STRONG TO SEVERE STORMS DURING THE OVERNIGHT HOURS. STORMS WILL
DEVELOP OVER WESTERN TEXAS. THESE WILL ORGANIZE INTO AN MCS THAT
WILL MOVE SOUTHEAST ALONG THE BOUNDARIES WITH CORFIDI VECTORS INTO
SOUTH CENTRAL TEXAS LATE THIS EVENING AND TONIGHT. STRONG VERTICAL
SHEAR, STEEP LAPSE RATES SUGGEST SEVERE STORMS POSSIBLE WITH
LARGE HAIL AND DAMAGING WINDS. CANNOT RULE OUT ISOLATED TORNADOES
NEAR SURFACE BOUNDARIES DUE FAVORABLE HODOGRAPHS. ALSO THERE WILL
BE STORM MERGES AND TRAINING AND SOME FLOODING IS LIKELY, SO WILL
MAINTAIN FLASH FLOOD WATCH THROUGH TONIGHT. AFTER TONIGHT, MODELS
BEGIN TO LACK CONSISTENCY AND CONSENSUS. THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK WILL TREND TOWARD THE NAM. COULD BE SOME MORE
MCS TYPE ACTIVITY, ESPECIALLY SATURDAY NIGHT AND AGAIN SUNDAY
NIGHT INTO MONDAY AS SURFACE BOUNDARIES PERSIST AND WEAK UPPER
SHORT-WAVES MOVE ACROSS TEXAS. MODELS IN EVEN GREATER DISAGREEMENT
TUESDAY THROUGH FRIDAY AND SOME POSSIBILITY OF ANOTHER BOUNDARY
SAGGING INTO THE AREA. HAVE KEPT SOME GHOST POPS AND ISOLATED
MENTIONS.
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR THE FOLLOWING COUNTIES:
ATASCOSA... BANDERA... BASTROP... BEXAR... BLANCO... BURNET...
CALDWELL... COMAL... DE WITT... EDWARDS... FAYETTE... FRIO...
GILLESPIE... GONZALES... GUADALUPE... HAYS... KARNES... KENDALL...
KERR... LAVACA... LEE... LLANO... MEDINA... REAL... TRAVIS...
UVALDE... WILLIAMSON... AND WILSON.
&&
11/10/PM/25
Hazardous weather outlook, May 5, 4:27 AM CST, 17 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 AM CDT FRI MAY 5 2006
TXZ171>173-183>194-202>209-217>225-228-061030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
527 AM CDT FRI MAY 5 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE HILL
COUNTRY AND SOUTH CENTRAL TEXAS. SCATTERED THUNDERSTORMS WILL
DEVELOP ACROSS NORTHWEST TEXAS TODAY AND SPREAD INTO OUR AREA THIS
AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. A FLASH FLOOD WATCH
IS IN EFFECT FOR MOST OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY
THROUGH SATURDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MUCH OF SOUTH
CENTRAL TEXAS AND THE HILL COUNTRY THROUGH SATURDAY NIGHT. THE
PRIMARY THREATS ASSOCIATED WITH THESE STORMS WILL BE LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 5, 6:11 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
711 PM CDT FRI MAY 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL DEVINE 29.15N 98.90W
05/05/2006 M0.75 INCH MEDINA TX LAW ENFORCEMENT
&&
DCLocal storm report, May 5, 6:13 PM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
713 PM CDT FRI MAY 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL DEVINE 29.15N 98.90W
05/05/2006 M1.75 INCH MEDINA TX LAW ENFORCEMENT
&&
DCLocal storm report, May 5, 6:50 PM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
750 PM CDT FRI MAY 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL LEON VALLEY 29.50N 98.61W
05/05/2006 M0.75 INCH BEXAR TX TRAINED SPOTTER
&&
DCLocal storm report, May 5, 6:54 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
754 PM CDT FRI MAY 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL LEON VALLEY 29.50N 98.61W
05/05/2006 M1.00 INCH BEXAR TX TRAINED SPOTTER
HUEBNER AND EVERS. MARBLE TO QUARTER SIZE HAIL COVERING
THE GROUND.
&&
DCLocal storm report, May 5, 7:32 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
832 PM CDT FRI MAY 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 5 N POTEET 29.11N 98.58W
05/05/2006 M2.50 INCH ATASCOSA TX LAW ENFORCEMENT
&&
DCLocal storm report, May 5, 8:47 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
947 PM CDT FRI MAY 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL 20 S SAN ANTONIO 29.17N 98.51W
05/05/2006 M1.75 INCH BEXAR TX FIRE DEPT/RESCUE
&&
PMEvent by event
8 flash flood, 6 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.
Flash Flood, Gillespie
- When
- May 5, 10:25 PM CST to 11:30 PM CST
- Where
- Gillespie County, 10 mi N of Fredericksburg
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 30.817, -97.633
General 1 to 2 inch rainfall, with spotty totals to 4 inches caused flash flooding between Fredericksburg and Doss, closing several roads. Including FM648 and FM783.
Tornado, Burnet
- When
- May 5, 11:55 PM CST to 11:56 PM CST
- Where
- Burnet County, 12 mi NW of Burnet
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 30 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.788, -98.182 (the zone’s center; the record gives no point)
A small tornado was spotted by the Burnet County Sheriff's Department as it touched down briefly in an open field near Lake Victor. No damage was noted.
Hail, Burnet
- When
- May 5, 11:59 PM CST to May 6, 12:10 AM CST
- Where
- Burnet County, 11 mi NW of Burnet
- Measured
- 2.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.450, -97.000
Tornado, Burnet
- When
- May 6, 12:00 AM CST to 12:02 AM CST
- Where
- Burnet County, 13 mi ESE of Burnet
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 30 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.667, -97.533
The Burnet County Sheriff's Department reported that a second tornado touched down briefly near Oatmeal. It did not cause any visible damage.
Hail, Burnet
- When
- May 6, 12:10 AM CST to 12:20 AM CST
- Where
- Burnet County, 20 mi NE of Burnet
- Measured
- 2 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.788, -98.182 (the zone’s center; the record gives no point)
Tornado, Burnet
- When
- May 6, 12:20 AM CST to 12:24 AM CST
- Where
- Burnet County, 1 mi S of Briggs
- Rating
- F0
- Path length
- 0.7 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.383, -97.867
A third small and short-lived tornado was spotted by a Burnet County Sheriff's Deputy as it crossed SH183 southeast of Briggs.
Hail, Williamson
- When
- May 6, 1:07 AM CST to 1:20 AM CST
- Where
- Williamson County, Florence
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.648, -97.601 (the zone’s center; the record gives no point)
Hail, Williamson
- When
- May 6, 1:20 AM CST to 1:30 AM CST
- Where
- Williamson County, 2 mi W of Jarrell
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 29.883, -97.667
Flash Flood, Burnet
- When
- May 6, 1:30 AM CST to 4:00 AM CST
- Where
- Burnet County, North Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.788, -98.182 (the zone’s center; the record gives no point)
Thunderstorms produced general 1 to 2 inch rainfall in northern Burnet County, with up to 5 inches just west of Oakalia. Flash flooding closed FM963 and FM2657.
Thunderstorm Wind, Lee
- When
- May 6, 1:30 AM CST to 1:45 AM CST
- Where
- Lee County, 2 mi N of Lexington
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 30.867, -98.367
High winds blew an 18-wheel trailer off a bridge and into a creek along US77 2 miles north of Lexington. Other severe thunderstorm winds knocked down trees and power lines in the city of Lexington. Some residents were left without power for few hours.
Thunderstorm Wind, Williamson
- When
- May 6, 1:40 AM CST to 1:55 AM CST
- Where
- Williamson County, 10 mi NW of Taylor
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 30.867, -98.350
Severe thunderstorm winds blew down trees and power lines between Weir and Taylor. Power was out to over 2000 people for several hours.
Flash Flood, Williamson
- When
- May 6, 2:00 AM CST to 4:30 AM CST
- Where
- Williamson County, North Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.648, -97.601 (the zone’s center; the record gives no point)
Thunderstorms dropped a general 1 to 2 inch rainfall over the northern part of Williamson County. Up to 5 inches was reported near Florence. Several roads west of IH35 were closed, including CR123, CR471 and CR100.
Hail, Travis
- When
- May 6, 2:01 AM CST to 2:10 AM CST
- Where
- Travis County, 10 mi NW of Austin
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
Flash Flood, Hays
- When
- May 6, 2:30 AM CST to 4:30 AM CST
- Where
- Hays County, South Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.058, -98.031 (the zone’s center; the record gives no point)
Thunderstorms produced a general 1 inch rainfall over southern Hays County, with highest totals near 3 inches in the area from Wimberley to San Marcos. Flash flooding closed many small roads, including FM12 and FM32 closed.
Hail, Caldwell
- When
- May 6, 2:45 AM CST to 2:55 AM CST
- Where
- Caldwell County, Lockhart
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 29.837, -97.620 (the zone’s center; the record gives no point)
Flash Flood, Gillespie
- When
- May 6, 3:00 AM CST to 6:00 AM CST
- Where
- Gillespie County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.683, -98.017
A general 1 to 2 inch rain fell over Gillespie County in the early morning hours, with highest totals of 4 inches just west of Willow City. Many of the secondary roads were closed due to flash flooding, including FM648 and FM966.
Flash Flood, Travis
- When
- May 6, 3:30 AM CST to 6:00 AM CST
- Where
- Travis County, West Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.950, -97.983
Thunderstorms produced a general 1 to 2 inch rainfall over the western part of Travis County, with up to 4 inches in the extreme west section. Several rural roads were closed due to flash flooding, including FM2322.
Flash Flood, Blanco
- When
- May 6, 4:00 AM CST to 6:30 AM CST
- Where
- Blanco County, Twin Sisters
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.850, -97.917
Storms dropped between 2 and 3 inches of rain in the Twin Sisters area just before sunrise, resulting in flash flooding that closed FM473 as well as other rural roads.
Flash Flood, Guadalupe
- When
- May 6, 4:45 AM CST to 6:00 AM CST
- Where
- Guadalupe County, 4 mi SW of Staples
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 30.833, -97.800
Early morning showers produced 2 inches of rain that caused flash flooding where Cottonwood Creek crosses FM1339 southwest of Staples.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 5 to 6, 20061 injured · $6.8 million · F2 · 37 events
- Tornadoes and Flash Flood in Texas, May 5, 2006$5.1 million · F1 · 39 events
- Tornadoes and Hail in Texas, May 5, 2006$250,000 · F2 · 25 events
- Tornadoes and Hail in Texas, May 5, 20061 injured · $965,000 · F0 · 19 events
- Damaging Winds in South Carolina, May 5, 2006$6,000 · 50 kt wind · 4 events
- Hail in Texas, May 5, 20062.5 in hail · 4 events
- Hail and Damaging Winds in South Carolina, May 5, 200660 kt wind · 3 events
- Hail and Damaging Wind in South Carolina, May 5, 20061.75 in hail · 3 events
- Hail and Damaging Wind in North Carolina, May 5, 200650 kt wind · 3 events
- Damaging Winds in Georgia, May 5, 200660 kt wind · 2 events
- Damaging Winds in Georgia, May 5, 2006$2,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Georgia, May 5, 2006$1,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507295, 5507296, 5507297, 5507374, 5507375, 5507376, 5507377, 5507378, 5507379, 5507380, 5507381, 5507382, 5507383, 5507384, 5507385, 5506717, 5506718, 5506719, 5506720.